د . إAEDSRر . س

Period Changes After COVID-19 Jab Not A Cause For Concern, Maltese Gynaecologist Says As More Women Speak Out

Article Featured Image

Changes to women’s menstrual cycle after receiving a COVID-19 vaccine shouldn’t be a cause for concern, a leading gynaecologist has said as more women raise the alarm after they seemed to experience side effects. 

Several women who spoke with Lovin Malta have reported changes to their regular periods, with symptoms ranging from some women experiencing much heavier periods than normal to other women suddenly having a period following years of not having one.

Others reported vomiting or strong nausea when there normally wouldn’t be anything of the sort.

A majority of those who said they had noticed differences reported experiencing heavier bleeding than usual. Women in other countries have reported similar effects – but with Malta’s vaccine rollout one of the fastest in the world, it is expected that more Maltese people will have reported similar symptoms. 

“It is understandable that more people are reporting such symptoms given that we’re now vaccinating people in their 20s and 30s,” Professor Mark Brincat, the former director of the Obstetrics and Gynaecology department at Mater Dei Hospital, told Lovin Malta.

Brincat pointed out the link between women’s menstrual cycle and their immune system, explaining that it wasn’t uncommon for one to impact the other. 

“We often observe changes to women’s menstrual cycles as a result of vaccination or even illness,” Brincat said. 

“Irrespective of whether it’s the COVID-19 vaccine or any other one, inducing a strong immune response could very easily impact one’s menstrual cycle,” Brincat said. 

Other environmental factors besides illness can also impact a woman’s menstrual cycle.

Asked whether it was the case that the COVID-19 vaccine was resulting in a more pronounced effect on women’s cycles, or whether it was simply a case of increased scrutiny of the vaccine, given the impact of the pandemic, Brincat said it was likely to be the latter. 

Another factor to consider is that, unlike other vaccines and illnesses, the COVID-19 vaccine has been administered to the entire population.   

Brincat noted that any impact on the menstrual cycle was likely to be temporary while stressing that any effects brought about by the vaccine should not result in people being put off. 

He pointed to advice by the UK’s Royal College of Obstetricians and Gynaecologists (RCOG), which recommended that fertile and pregnant women receive the COVID-19 vaccine along with the rest of the population, noting that the benefits of the vaccine outweighed any possible side effects. 

Data from the UK shows that more than 4,000 women have reported changes to their cycle since receiving a COVID-19. Of these, 2,734 were linked to the AstraZeneca vaccine, 1,158 the Pfizer jab, while just 66 were linked to the Moderna vaccine. 

The RCOG has so far said that the changes observed as a result of the vaccine are likely to be “coincidental”. It also called for more data collection in order to better understand whether there is a direct cause and effect relationship. 

Have you or someone you know experienced any of these symptoms? Comment below

READ NEXT: Malta Registers Five New COVID-19 Case And One Recovery Over The Past 24 Hours

You may also love

View All